Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 162, NWS North Platte, NE

June 28, 2018Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 28, 2018, 4:47 PM MDT for Sheridan County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 4:47 PM MDT (22:47 UTC)
Expired
Jun 28, 2018, 5:14 PM MDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2626 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS53 KLBF 282247
SVRLBF
NEC161-282330-
/O.NEW.KLBF.SV.W.0162.180628T2247Z-180628T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
447 PM MDT THU JUN 28 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Sheridan County in the Panhandle of Nebraska...

* Until 530 PM MDT.

* At 446 PM MDT, a severe thunderstorm was located 12 miles south of
  Hay Springs, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Intersection of Highway 87 and Antelope Road, Walgren Lake State
  Recreation Area and Highway 250 crossing the Niobrara River.

This includes Highway 250 between mile markers 30 and 31, and between
mile markers 36 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4262 10277 4271 10249 4246 10244 4239 10275
      4244 10275 4244 10277
TIME...MOT...LOC 2246Z 247DEG 11KT 4250 10271 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
2 follow-up statements
765 
WWUS53 KLBF 282307
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
507 PM MDT THU JUN 28 2018

NEC161-282330-
/O.CON.KLBF.SV.W.0162.000000T0000Z-180628T2330Z/
Sheridan NE-
507 PM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL SHERIDAN COUNTY...

At 507 PM MDT, a severe thunderstorm was located 12 miles south of
Rushville, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Highway 250 crossing the Niobrara River.

This includes Highway 250 between mile markers 30 and 31, and between
mile markers 35 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4243 10256 4258 10258 4263 10247 4246 10244
TIME...MOT...LOC 2307Z 256DEG 27KT 4253 10250 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
609 
WWUS53 KLBF 282314
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
514 PM MDT THU JUN 28 2018

NEC161-282324-
/O.CAN.KLBF.SV.W.0162.000000T0000Z-180628T2330Z/
Sheridan NE-
514 PM MDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

LAT...LON 4243 10256 4258 10258 4263 10247 4246 10244
TIME...MOT...LOC 2313Z 247DEG 11KT 4254 10243 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:28 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 1:28 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
228 PM CDT Thu Jun 28 2018

.SYNOPSIS...
Issued at 226 PM CDT Thu Jun 28 2018

Large heat ridge over the central CONUS with a trough over the
east and west coast. Northern Plains in southwest flow.

&&

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu Jun 28 2018

Large sb cape this morning with elevated instability was able to
sustain some severe convection above the boundary layer. Cap will be
strong this evening but an isolated thunderstorm is possible over
southwest Nebraska late this afternoon early evening as weak upper
wave moves across northwest Kansas southwest Nebraska. Would
dissipate quickly with setting sun. Lows tonight slightly cooler
than todays, with lows in the 70s east of a line from Imperial to
Valentine. A cool front moving across the area late afternoon will
hold temperatures back with the mid 80s northwest and mid 90s south
and east. Some isolated storms along the front late afternoon and
evening from southwest Nebraska into south central. Thunderstorms
developing behind the front over northwest Nebraska through the
evening and over night as Upper trough pushes east onto the northern
plains.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu Jun 28 2018

Some storms will contain locally heavy rainfall as they move east
across the Nebraska Sandhills late Friday night into the day on
Saturday and Saturday night ending Sunday morning. Coolest day on
Saturday with highs generally in the 70s. Temperatures will rise
into the 80s on Sunday. Temperatures rise into the 90s ahead of next
Pacific Northwest system. Through mid week expect afternoon and
early evening thunderstorms with no large triggers as ridge builds
back into the Missouri Valley.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1219 PM CDT Thu Jun 28 2018

A few remaining low level cumulus or stratus clouds (about 3kft
cigs) over the Sandhills will dissipate by mid afternoon, leaving
only a band of high cirrus. VFR conditions will continue through
Friday morning, but southerly surface winds will be gusty this
afternoon and again overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005>010-022-025>029-035>038-056>059-069>071.

&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...Snively
Hazardous weather outlook, Jun 28, 2:35 PM MDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Thu Jun 28 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-292045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Thu Jun 28 2018 /235 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Heat index readings near 100 will continue to create dangerous
conditions through mid evening. A Heat Advisory is in effect for
most of southwest and north central Nebraska.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorm chances return Friday evening and continue through
early Sunday. Some storms may be capable of producing large hail
and damaging winds Friday night, primarily across northwest
Nebraska. In addition, very heavy rain will accompany any
thunderstorm and may lead to localized flooding. The threat of
severe weather is lower for Saturday.

Another round of thunderstorms may affect the region Monday
evening and night. Severe weather potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Special weather statement, Jun 28, 4:19 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
419 PM MDT THU JUN 28 2018

NEZ004-282245-
Sheridan-
419 PM MDT THU JUN 28 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SHERIDAN COUNTY...

At 418 PM MDT, a strong thunderstorm was located 14 miles south of
Hay Springs, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hay Springs, Intersection of Highway 87 and Antelope Road and Walgren
Lake State Recreation Area.

This includes Highway 20 between mile markers 78 and 86.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4267 10277 4275 10257 4244 10247 4238 10275
      4244 10275 4244 10277
TIME...MOT...LOC 2218Z 246DEG 12KT 4248 10277

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:43 AM MDTSpecial Weather StatementLBFPerkins47 min
Jun 28, 1:20 AM MDTHeat AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 17 more18 hr
Jun 28, 2:53 AM MDTSpecial Weather StatementLBFThomas52 min
Jun 28, 3:41 AM MDTSpecial Weather StatementLBFBrown49 min
Jun 28, 4:05 AM MDTSpecial Weather StatementLBFBlaine40 min
Jun 28, 4:36 AM MDTSpecial Weather StatementLBFLoup39 min
Jun 28, 5:02 AM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup43 min
Jun 28, 5:32 AM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler43 min
Jun 28, 4:19 PM MDTSpecial Weather StatementLBFSheridan26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.